Hail, Davidson
- When
- March 1, 6:20 PM EST
- Where
- Davidson County, 2.15 mi NNW of Lexington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.850, -80.280
Warm sector destabilization in advance of a strong cold front approaching from the west, allowed clusters and small lines of strong to severe thunderstorms to move east from the southern Appalachians during the afternoon, into the western and central Piedmont of NC during the evening. The storms produced several quarter size hail swaths across |the western Piedmont, along with localized…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Warm sector destabilization in advance of a strong cold front approaching from the west, allowed clusters and small lines of strong to severe thunderstorms to move east from the southern Appalachians during the afternoon, into the western and central Piedmont of NC during the evening. The storms produced several quarter size hail swaths across |the western Piedmont, along with localized straight-line wind damage in Chatham County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 1, 4:50 PM EST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 450 PM EST Wed Mar 1 2017 .SYNOPSIS... The approach of a cold front will trigger scattered strong to severe convection this evening, primarily over the Piedmont. The cold front will cross our region overnight,followed by cool high pressure for the later half of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 230 PM Wednesday... Active weather episode shaping up for the western half of our forecast area, roughly most of the Piedmont, between 5 PM and 11 PM. Low level air mass is conditionally unstable this afternoon. While the sfc heating as allowed temperatures to warm into the 70s to around 80, sfc dewpoints have held steady into the 50s to around 60. Looking upstream, dewpoints not much different until you get into central AL where mid 60s dewpoints are common. Aloft, late morning special GSO raob depicts a strong low-mid level cap, resulting in decent convective inhibition across central NC. Strong sw sfc winds occurring ahead of the cold front with several sites reporting gusts near 40 mph, and a few locations including RDU registering wind gusts close to 45 mph. These strong sfc winds will gradually subside close to sunset though gusts 25-30 mph still probable after sunset, mainly across the coastal plain and sandhills. Band of strong/severe convection extending from eastern TN into northern AL/MS projected to move east-ne through this evening. Near sfc/low level flow ahead of this line may be able to tap the better near sfc moisture residing to our sw, and advect this moisture into the NC Piedmont prior to the arrival of the convection. Main concern is whether the cap aloft will erode enough to support convective development. If cap erodes, scattered strong/severe convection likely over the western Piedmont by sunset through the first half of the evening. Considering the depth of 50-60kts winds just above the surface, damaging winds still appear to be the primary hazard. As storms advance past the I-85 corridor towards the I-95 corridor, expect storms to gradually weaken with less of a damaging wind threat. While cannot rule out the possibility of a severe storm over our eastern counties, potential for damaging winds appears far less over the coastal plain and sandhills compared to the Piedmont. Cold front responsible for the scattered convection will cross central NC during the overnight hours. Passage of the front will be noted by sfc winds veering to the nw with gusts 20-25 mph. Developing nw flow will advect a drier stable air mass into the area, leading to clearing skies nw-se overnight through early Thu. Arrival of colder air will send temperatures into the 40s north and west of Raleigh by daybreak with 50s anticipated east and south. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 245 PM Wednesday... NW flow Thursday will advect a colder drier air mass into central NC. Bulk of cloud cover should lie to our southeast by mid-morning. The strongest wind gusts will occur in the morning-mid day hours with gusts becoming weaker/less frequent in the afternoon as a narrow ridge of sfc high pressure builds into our region. Low level cold air advection will yield high temps in the upper 50s nw to the lower 60s se, about a 10-15 degree diurnal temperature recovery. Mostly clear skies and a near calm wind regime will result in overnight temperatures generally in the mid 30s. Max relative humidity values top out at 70-75 percent over the far south and east. Less appears that frost, where it develops, will be scattered and light. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 230 PM Wednesday... Friday through Sunday Night: The upper level trough will swing over the region on Friday. Meanwhile, a surface low over the northern Appalachians will quickly move east off the MD/DE coast. A dry cold frontal passage will subsequently occur, with a reinforcing shot of cold air behind it. Highs have trended a bit lower for Friday, low 50s NW to around 60 degrees south, though they continue to be dependent on the timing of the aforementioned reinforcing cold front. Also, the winds will be strong and gusty during the daytime with this dry front. Confidence is high that the lowest temperatures will occur Saturday morning in the wake of the cold front as the surface high builds into the area. With clear skies and light winds it still looks like lows will bottom out in the mid 20s north (low 20s possible in outlying areas) to around 30 degrees south. The high will continue to build into and just south of the area on Saturday with the flow aloft becoming more northwesterly as the upper level ridge builds to the west. With little in the way of warm advection, highs Saturday will top out in the low to mid 50s. Another night of below normal temperatures is expected Saturday night with lows around 32 degrees, give or take a few. The aforementioned upper level ridge will slowly progress eastward over the region Sunday into early Monday as the surface high lingers over the Carolina coast. After approximately 48 hours of below normal temps, a return to near or slightly above normal is expected on Sunday/Sunday Night, highs in the low to mid 60s and lows in the mid 40s. Monday through Wednesday: The surface high will shift off to the southeast as yet another low pressure system develops out west. The warm southerly flow increases over the Carolinas Monday and Tuesday as the aforementioned system moves east toward the Mid-Atlantic. There are still issues with timing of this system, thus confidence is low in that regard, but expect a chance for showers ahead of the front as it moves into the region early to mid week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 1235 PM Wednesday... Windy conditions will persist through early evening as sw sfc winds will frequently gust between 30 and 40 mph with a sporadic gust around 45 mph. These strong winds are ahead of a cold front that will sweep across our region later tonight. Ahead of the front, expect a band or two of showers and thunderstorms. Expect MVFR/IFR ceilings and visibilities in vicinity of the heavier showers and storms. The stronger storms will be capable of producing wind gusts 50-60kts. These bands of convection will likely affect the Triad region between 22Z-01Z, the KRDU vicinity between 02Z-05Z, and KRWI and KFAY between 04Z-07Z. The threat for damaging wind gusts will be highest in vicinity of the Triad, with the threat dwindling farther east. The cold front will cross the Triad just prior to midnight, the KRDU vicinity between midnight and 2 AM, and KRWI and KFAY between 2 AM and 5 AM. The passage of the front will be noted by sfc winds veering to the nw, with gusts 18-23kts probable. Other than gusty sfc winds Thu and again Fri, VFR parameters expected across central NC Thursday through Sunday. The chance for sub-VFR ceilings or visibility restrictions due to fog will begin to increase on Monday. && .FIRE WEATHER... As of 450 PM Wednesday... A re-enforcing shot of cool dry air will overspread central NC on Friday. Northwest winds will gust 25-30 mph during the afternoon hours. This will coincide with minimum relative humidity values between 20 and 25 percent. If model trends remain consistent, and rainfall tonight is less than a quarter of an inch, then red flag criteria may be met Friday. Plan to coordinate with the NCFS on Thursday morning. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...KC AVIATION...WSS FIRE WEATHER...WSS
Hazardous Weather Outlook National Weather Service Raleigh NC 309 PM EST Wed Mar 1 2017 NCZ007-021>025-038>040-073>076-083-084-021030- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 309 PM EST Wed Mar 1 2017 ...SEVERE THUNDERSTORM WATCH 59 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. ...Threat for severe thunderstorms with damaging wind gusts increasing across the northwest Piedmont... Strong southwest winds with gusts between 30 and 40 mph are possible today ahead of a cold front that will cross the area tonight. A line of showers and thunderstorms will also occur ahead of the cold front. A few storms may become severe, with the primary threat of damaging wind gusts. The threat for strong to severe storms appears highest across the western Piedmont between 6 and 10 PM, and across the rest of central NC between 9 PM and 1 AM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Mild, dry, and breezy conditions, with low relative humidity values and wind gusts up to 25 mph, will result in fire weather concerns on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 5 PM this afternoon. NCZ008>011-026>028-041>043-077-078-085-086-088-089-021030- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston- Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 309 PM EST Wed Mar 1 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. ...Threat for severe thunderstorms with damaging wind gusts increasing across the northwest Piedmont... Strong southwest winds with gusts between 30 and 40 mph are possible today ahead of a cold front that will cross the area tonight. A line of showers and thunderstorms will also occur ahead of the cold front. A few storms may become severe, with the primary threat of damaging wind gusts. The threat for strong to severe storms appears highest across the western Piedmont between 6 and 10 PM. A strong to locally severe thunderstorm may occur across the eastern half of central NC between 9 PM and 1 AM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Mild, dry, and breezy conditions, with low relative humidity values and wind gusts up to 25 mph, will result in fire weather concerns on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 8 PM.
Special Weather Statement
National Weather Service Raleigh NC
412 PM EST WED MAR 1 2017
NCZ021-022-038-012200-
Guilford NC-Forsyth NC-Davidson NC-
412 PM EST WED MAR 1 2017
...A line of strong thunderstorms will affect portions of western
Guilford...Forsyth and northeastern Davidson Counties Until 500 PM
EST...
At 411 PM EST, Doppler radar was tracking A line of strong
thunderstorms along a line extending from near Sandy Ridge to near
Windy Gap. Movement was east at 45 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
Bermuda Run, Lewisville, Summerfield, Stokesdale and Walkertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
&&
A severe thunderstorm watch remains in effect until 1000 PM EST for
central North Carolina.
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3625 7985
3618 7988 3593 7992 3596 8038 3598 8041
3599 8042 3601 8042 3603 8045 3606 8046
3606 8047
TIME...MOT...LOC 2111Z 267DEG 41KT 3649 8018 3613 8102
WSSSpecial Weather Statement
National Weather Service Raleigh NC
551 PM EST WED MAR 1 2017
NCZ021-022-038-039-012345-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
551 PM EST WED MAR 1 2017
...A strong thunderstorm will affect portions of southwestern
Guilford...southeastern Forsyth...northwestern Randolph and Davidson
Counties Until 645 PM EST...
At 550 PM EST, Doppler radar was tracking A strong thunderstorm near
Cleveland, or 9 miles southwest of Mocksville, moving east at 55 mph.
Dime size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Greensboro, High Point, Asheboro, Lexington, Randleman, Thomasville,
Clemmons, Linwood, Archdale and Trinity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
A severe thunderstorm watch remains in effect until 1000 PM EST for
central North Carolina.
LAT...LON 3584 8048 3583 8046 3583 8043 3585 8042
3584 8039 3586 8039 3588 8042 3589 8037
3596 8038 3599 8042 3600 8041 3608 7972
3575 7967 3571 8032 3572 8033 3574 8046
3577 8045 3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 2250Z 262DEG 46KT 3580 8067
23The Roanoke radar (KFCX), 131 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail reported near the community of Level Cross.
Three trees reported blown down along the swath, including one down tree on Foxwood Trail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689052, 689056, 689054, 689053.